Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 185, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2024, 4:54 PM CDT for Washington County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2024, 4:54 PM CDT (21:54 UTC)
- Expired
- May 8, 2024, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, MO
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:29 AM CDT | Tornado Watch | SPC | 8 hr |
| May 8, 4:42 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
196
WUUS53 KLSX 082154
SVRLSX
MOC221-082245-
/O.NEW.KLSX.SV.W.0185.240508T2154Z-240508T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
454 PM CDT Wed May 8 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Washington County in east central Missouri...
* Until 545 PM CDT.
* At 454 PM CDT, a severe thunderstorm was located 9 miles south of
Anthonies Mill, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anthonies Mill, Old Mines, Richwoods, Latty, Cadet, and Shirley.
This also includes Washington State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for southeastern
and east central Missouri.
&&
LAT...LON 3785 9110 3814 9110 3821 9098 3820 9078
3810 9068 3809 9068 3809 9065 3808 9064
3800 9064
TIME...MOT...LOC 2154Z 238DEG 41KT 3795 9105
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BSH3 follow-up statements
152
WWUS53 KLSX 082203
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
503 PM CDT Wed May 8 2024
MOC221-082245-
/O.CON.KLSX.SV.W.0185.000000T0000Z-240508T2245Z/
Washington MO-
503 PM CDT Wed May 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN WASHINGTON COUNTY...
At 503 PM CDT, a severe thunderstorm was located 9 miles west of Old
Mines, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Anthonies Mill, Old Mines, Richwoods, Latty, Cadet, and Shirley.
This also includes Washington State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
and east central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3785 9110 3814 9110 3821 9098 3820 9078
3810 9068 3809 9068 3809 9065 3808 9064
3800 9064
TIME...MOT...LOC 2203Z 238DEG 41KT 3801 9094
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BSH803
WWUS53 KLSX 082214 RRA
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
514 PM CDT Wed May 8 2024
MOC221-082245-
/O.CON.KLSX.SV.W.0185.000000T0000Z-240508T2245Z/
Washington MO-
514 PM CDT Wed May 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL WASHINGTON COUNTY...
At 514 PM CDT, a severe thunderstorm was located 9 miles west of
Potosi, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Old Mines, Richwoods, Latty, Cadet, and Shirley.
This also includes Washington State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
and east central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3785 9110 3803 9110 3820 9078 3810 9068
3809 9068 3809 9065 3808 9064 3800 9064
TIME...MOT...LOC 2214Z 240DEG 32KT 3798 9093
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BSH472
WWUS53 KLSX 082236
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
536 PM CDT Wed May 8 2024
MOC221-082245-
/O.CON.KLSX.SV.W.0185.000000T0000Z-240508T2245Z/
Washington MO-
536 PM CDT Wed May 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL WASHINGTON COUNTY...
At 536 PM CDT, a severe thunderstorm was located near De Soto, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Old Mines, Cadet, and Shirley.
This also includes Washington State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
and east central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3790 9094 3795 9092 3810 9068 3809 9068
3809 9065 3808 9064 3800 9064
TIME...MOT...LOC 2236Z 238DEG 41KT 3811 9066
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:47 PM CDT, 1 hour 7 minutes earlier. Its key messages:
- Scattered strong to severe thunderstorms will persist through early this evening. All hazards are expected: large hail, damaging winds, isolated tornadoes, as well as flash flooding.
- A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 3:47 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 PM CDT Wed May 8 2024
.KEY MESSAGES...
- Scattered strong to severe thunderstorms will persist through
early this evening. All hazards are expected: large hail,
damaging winds, isolated tornadoes, as well as flash flooding.
- A period of much needed calmer weather and cooler temperatures is
expected to end the week and continue through the weekend.
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 344 PM CDT Wed May 8 2024
(Late This Afternoon Through Tonight)
As of 3 pm, outflow from the activity continues to sink south and
extends from just north of Springfield, MO to just south of
Carbondale, IL. The warm sector along and south of the boundary
remains quite unstable with MU CAPEs in excess of 3000 J/kg, ML
lapse rates of 7-8C/km and 0-6km bulk shear 50-60kts. Also, the
ongoing activity, over far southeastern sections of CWA, has
congealed into a line with embedded supercells, while further west,
in NWS Springfield's area, discrete supercells are forming along
the outflow boundary. These storms will slide east northeast
moving into the southern portions of the CWA by 21z. Therefore,
there remains a tornado threat as well as large hail possible.
North of the outflow boundary, could see scattered strong to
severe storms with the main threat being large hail.
Otherwise, as the surface low over NE OK lifts northeastward it will
drag a cold front eastward through the forecast area, with the
precipitation tapering off from west to east. The front will exit
the region by 05z Thursday.
Still some concern for isolated flash flooding as some storms may
train over the area, especially south of I-70. So will not make any
adjustments to the Flash Flood watch at this time.
Lows tonight will be in the low 50s to low 60s.
(Thursday through Thursday Night)
On Thursday, a secondary shortwave/cold front on the backside of the
system will slide southeast through the region. So expect increasing
clouds, especially north of I-70. Otherwise, there will be enough
moisture and weak instability to generate scattered showers and a
few thunderstorms over portions of northeast Missouri and west
central Illinois late morning through early evening. Otherwise,
highs on Thursday will be near normal in the upper 60s to upper 70s.
Lows Thursday night will be in the upper 40s to low 50s.
Byrd
&&
.LONG TERM... (Friday through Next Wednesday)
Issued at 344 PM CDT Wed May 8 2024
Cooler and drier weather through the rest of the work week and
into the weekend. Beyond that, upper level trough over the western
CONUS will begin to lift out towards the region with chances of
showers and storms late on Sunday through mid week. Still a lot of
timing, strength and location differences among the ensembles and
deterministic models, so stuck with the latest NBM solution.
Temperatures will moderate through the period with highs in the
mid 70s to low 80s.
Byrd
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1252 PM CDT Wed May 8 2024
Severe storms staying south of TAF sites at this time, but could
see storms move through St. Louis metro area TAFs between 18z and
00z Thursday. For KCOU and KJEF, just kept vicinity shower/storm
mention through the afternoon hours. With the stronger storms
could see brief periods of MVFR ceilings and visibilities,
otherwise VFR flight conditions.
By this evening as cold front moves through, winds will veer to
the southwest to west by 05z Thursday at KCOU and KJEF and by 07z
Thursday at KUIN and St. Louis metro area TAF sites. Also, wrap
around MVFR ceilings will move into KUIN by 03z Thursday and
persist through the remainder of the forecast period.
Winds will pickup by mid morning from the northwest with gusts up
to 25 kts at times.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
Moniteau MO-Osage MO-Reynolds MO-Saint Francois MO-Saint
Louis City MO-Saint Louis MO-Sainte Genevieve MO-Washington
MO.
IL...Flood Watch until midnight CDT tonight for Monroe IL-Randolph IL-
Saint Clair IL.
&&
WFO LSXHazardous weather outlook, May 8, 3:58 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 358 PM CDT Wed May 8 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-092100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 358 PM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are expected through early this evening. All severe weather hazards are possible including large hail, damaging winds, and a few tornadoes. Training thunderstorms will be capable of producing locally heavy rainfall and flash flooding. A Flood Watch has been issued for portions of southeastern Missouri and southwestern Illinois. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms for parts of the area from late Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report occurrences of large hail, wind damage and tornadoes to NWS St. Louis. Byrd
In the hours before
Local storm report, May 8, 3:14 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
314 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM Hail Festus 38.22N 90.41W
05/08/2024 E2.50 Inch Jefferson MO Public
Size estimated against a quarter.
&&
LSJLocal storm report, May 8, 3:15 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
315 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Flood 1 E Farmington 37.78N 90.41W
05/08/2024 St. Francois MO Amateur Radio
Flooding in Farmington due to overflowing
ditches.
&&
LSJLocal storm report, May 8, 4:09 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
409 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Hail 2 SSE Saint Charles 38.76N 90.50W
05/08/2024 M0.50 Inch St. Charles MO Trained Spotter
&&
BrittLocal storm report, May 8, 4:19 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
419 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM Tstm Wnd Dmg Festus 38.22N 90.41W
05/08/2024 Jefferson MO Public
Large tree uprooted in Festus. Roots snap
just below surface.
&&
LSJLocal storm report, May 8, 4:25 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
425 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Hail Ste. Genevieve 37.98N 90.05W
05/08/2024 M3.00 Inch Ste. Genevieve MO Public
Corrects previous hail report from Ste.
Genevieve. Via Facebook. Picture of measured
hailstone.
&&
JPGLocal storm report, May 8, 4:44 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
444 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Hail Ste. Genevieve 37.98N 90.05W
05/08/2024 M2.50 Inch Ste. Genevieve MO Public
Corrects previous hail report from Ste.
Genevieve. Corrects previous hail report
from Ste. Genevieve. Via Facebook. Picture
of measured hailstone.
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:01 AM CDT | Flood Watch | LSX | Cole, Crawford, Franklin, Gasconade, Iron, Jefferson and 9 more | 19 hr |
| May 8, 9:13 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 47 min |
| May 8, 9:55 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 50 min |
| May 8, 10:25 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 65 min |
| May 8, 10:49 AM CDT | Areal Flood Advisory | LSX | Cole, Moniteau, Osage | 3 hr |
| May 8, 10:53 AM CDT | River Flood Warning | LSX | Cole, Osage | 4 days |
| May 8, 10:58 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade | 47 min |
| May 8, 11:27 AM CDT | Areal Flood Advisory | LSX | Crawford, Franklin, Gasconade | 8 min |
| May 8, 11:27 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 48 min |
| May 8, 11:35 AM CDT | Flash Flood Warning | LSX | Crawford, Franklin, Gasconade | 3 hr |
| May 8, 11:35 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Washington | 40 min |
| May 8, 11:37 AM CDT | River Flood Warning | LSX | Cole | 45 hr |
| May 8, 12:11 PM CDT | Tornado Warning | LSX | Franklin, Jefferson, Washington | 49 min |
| May 8, 12:20 PM CDT | Areal Flood Advisory | LSX | Franklin, Jefferson, Saint Louis, Washington | 28 min |
| May 8, 12:48 PM CDT | Flash Flood Warning | LSX | Franklin, Jefferson, Saint Louis, Washington | 3 hr |
| May 8, 12:56 PM CDT | Tornado Warning | LSX | Jefferson, Sainte Genevieve | 49 min |
| May 8, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 47 min |
| May 8, 1:14 PM CDT | River Flood Warning | LSX | Osage | 33 hr |
| May 8, 1:21 PM CDT | River Flood Warning | LSX | Crawford, Washington | 33 hr |
| May 8, 1:29 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 61 min |
| May 8, 1:36 PM CDT | Tornado Warning | LSX | Sainte Genevieve, Saint Francois, Washington | 39 min |
| May 8, 1:55 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 50 min |
| May 8, 2:00 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 60 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 33 min |
| May 8, 2:44 PM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 3 hr |
| May 8, 3:15 PM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 3 hr |
| May 8, 4:24 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 55 min |
| May 8, 4:35 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 40 min |
| May 8, 4:42 PM CDT | River Flood Warning | LSX | Jefferson | 61 hr |
| May 8, 5:00 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 29 min |
| May 8, 5:13 PM CDT | Flash Flood Warning | LSX | Jefferson | 4 hr |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 45 min |
| May 8, 5:34 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 41 min |
| May 8, 5:50 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 40 min |
| May 8, 6:05 PM CDT | Areal Flood Advisory | LSX | Crawford, Jefferson, Sainte Genevieve, Saint Francois, Washington | 3 hr |
| May 8, 6:08 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 52 min |
| May 8, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Sainte Genevieve, Saint Francois, Washington | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.